Texas, 2023

Damaging Winds in Texas, August 7, 2023

August 7, 2023 · NWS MAF · 3 events in 1 county or zone

A passing shortwave trough and stalled boundary resulted in afternoon thunderstorms across portions of the region. A few strong to severe thunderstorms formed near the western higher elevations producing localized severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing shortwave trough and stalled boundary resulted in afternoon thunderstorms across portions of the region. A few strong to severe thunderstorms formed near the western higher elevations producing localized severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 7, 5:30 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 7, 5:30 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 PM CDT Mon Aug 7 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 236 PM CDT Mon Aug 7 2023

The upper ridge is currently centered across far southwestern
Texas but stretches all the way from coast to coast across the
southern US. The low level thermal ridge (LLTR) is most intense
across the western CWA of 34-36C. This allows temperatures to soar
well into the triple digits with many of the lower elevations
pushing 110 degrees. A Heat Advisory remains in effect through
this evening areawide with Excessive Heat Warnings for Locations
along/south of I-10.

A shortwave trough is scraping along the northern edge of the
ridge across western New Mexico. As this feature pushes
eastward, shower and thunderstorm development looks likely across
southeastern New Mexico late this afternoon/early evening, and
pushing to the east and south as the evening progresses.
Inverted-V thermal profiles suggest convection would be difficult
to achieve without synoptic assistance like this, as well as
favoring strong/severe wind gusts as the primary concern. Storms
will likely congeal into multicell clusters before dissipating
across the north-central Permian Basin, sending an outflow
boundary well into the central Permian Basin. This outflow may
spawn some short lived showers or storms through the overnight
hours.

The center of the ridge repositions itself to the Gulf of Mexico
for Tuesday, with the LLTR a degree or so C weaker. This paired
with lingering effects from tonight's precipitation/outflow will
set up a "cooler" day tomorrow. It will still be hot though, and
with exception of locations that see rain tonight such as Eddy,
Lea, Gaines, Andrews, Dawson, and Martin counties, we've issued
another widespread Heat Advisory but look to avoid Excessive Heat
criteria. Less organized, diurnal thunderstorms are possible
tomorrow, primarily across the higher terrain.

-Munyan

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 236 PM CDT Mon Aug 7 2023

The word of the day for the extended is HOT. Widespread high
temperatures in the 100F-108F range will be possible across the
lower elevations through Friday, with upper 90s in the higher
elevations, and the hottest temperatures between 110F-112F
expected through the Rio Grande Valley in the Big Bend. Thus,
fairly broad-brushed Heat Advisories can be expected through most
of the week, with locations reaching Excessive Heat Warning
criteria remaining highly localized. Overnight lows this week and
into the weekend will largely remain in the 70s and lower 80s,
providing little relief from the heat, even at night. Thus, given
the effects of extreme heat are cumulative, vulnerable populations
and those who work and/or spend time outdoors will be
particularly at risk. Continue practicing heat safety! Heading
into the weekend, the ridge responsible for the heat will linger,
broadening and wobbling slightly, though thicknesses are progged
to subtly decrease. Thus, a slight "cool down" may be on tap for
Saturday and Sunday as temperatures cool a few degrees each day,
but still remain hot, in the upper 90s and lower 100s for most.

In addition to the heat, daily thunderstorms persist through the
extended as well. Thunderstorms will largely be diurnally driven,
and favored over the higher terrain of Southeast New Mexico and
Southwest Texas. Storms are expected to propagate off of the
mountains and across the adjacent plains, though most activity
should remain west of the Pecos River, save for possible
generation along associated outflow boundaries. Storm chances may
shift further east into the weekend, but this is contingent on the
position of the ridge, and the fetch of available subtropical
moisture rounding its periphery. Certainly, any rainfall (and
associated cooler temperatures, however short-lived they may be)
would be appreciated!

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Mon Aug 7 2023

VFR. Have showers developing over Nrn Lea County which may
strengthen to storms this evening and expand to affect CNM, HOB,
and INK. These storms expected to put out an outflow that will
cause the wind to shift at most TAF sites to the E to NE this
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               78 105  79 107 /  20  20  10  10
Carlsbad                 74 104  75 104 /  50  20  20  10
Dryden                   76 106  75 106 /   0   0   0  10
Fort Stockton            77 107  78 107 /  10  10  10  20
Guadalupe Pass           73  97  75  97 /  40  30  20  20
Hobbs                    72 102  75 102 /  60  20  30  10
Marfa                    66 100  65  98 /  10  30  20  40
Midland Intl Airport     77 105  79 106 /  20  20  10  10
Odessa                   79 106  81 106 /  20  20  10  10
Wink                     78 107  79 108 /  40  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for Andrews-Borden-
     Crane-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Howard-Loving-Martin-Midland-Mitchell-Presidio
     Valley-Reagan-Reeves County Plains-Scurry-Upton-Ward-
     Winkler.

     Heat Advisory from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
     Tuesday for Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Ector-
     Glasscock-Guadalupe and Delaware Mountains-Howard-Loving-
     Lower Brewster County-Marfa Plateau-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Excessive Heat Warning until 9 PM CDT /8 PM MDT/ this evening
     for Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Pecos-Terrell-Van Horn and Highway 54 Corridor.

NM...Heat Advisory until 8 PM MDT this evening for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

     Heat Advisory from noon to 8 PM MDT Tuesday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...16
LONG TERM....72
AVIATION...16
Hazardous weather outlook, Aug 7, 2:54 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
354 PM CDT Mon Aug 7 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-082100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
354 PM CDT Mon Aug 7 2023 /254 PM MDT Mon Aug 7 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

An Excessive Heat Warning is in effect through early evening for all
or parts of the following counties:  Brewster, Culberson, Jeff Davis,
Pecos, Presidio, and Terrell.  A Heat Advisory is in effect for the
rest of West Texas and Southeast New Mexico.

Strong to severe storms are possible late this afternoon and this
evening, mainly across Southeast New Mexico and the northwestern
Permian Basin. Gusty downburst winds, lightning, and locally heavy
rainfall are the primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Heat Advisory is in effect Tuesday afternoon and early evening for
most of West Texas and the Guadalupe Mountains.

Very hot temperatures will continue through much of the week.
Additional Heat Advisories are possible through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 7, 7:05 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
705 PM MDT Mon Aug 7 2023

NMZ033-080130-
Central Lea County NM-
705 PM MDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LEA COUNTY THROUGH
730 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 11 miles west of Hobbs, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Nadine, Monument, Humble City, Industrial Airpark, and Lea
County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3261 10345 3277 10350 3280 10307 3253 10308
TIME...MOT...LOC 0104Z 275DEG 17KT 3269 10334

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 7, 7:07 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
707 PM MDT Mon Aug 7 2023

NMZ029-033-080200-
Northern Lea County NM-Central Lea County NM-
707 PM MDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LEA AND
NORTHWESTERN GAINES COUNTIES THROUGH 800 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lovington, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lovington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3304 10306 3295 10306 3278 10331 3289 10348
      3317 10327
TIME...MOT...LOC 0107Z 215DEG 20KT 3290 10335

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 7, 7:27 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
727 PM MDT Mon Aug 7 2023

NMZ028-080200-
Eddy County Plains NM-
727 PM MDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EDDY COUNTY THROUGH
800 PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Carlsbad Caverns National Park, or 21 miles west of
Carlsbad, moving east at 20 mph. Blowing dust possible.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Whites City and Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3241 10464 3240 10429 3214 10434 3220 10459
      3221 10461 3221 10465 3222 10465 3224 10468
TIME...MOT...LOC 0126Z 279DEG 15KT 3232 10458

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 7, 7:37 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
837 PM CDT Mon Aug 7 2023

NMZ033-TXZ045-080215-
Central Lea County NM-Gaines TX-
837 PM CDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LEA AND
NORTHWESTERN GAINES COUNTIES THROUGH 915 PM CDT/815 PM MDT/...

At 837 PM CDT/737 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Hobbs, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hobbs, Higginbotham, and Paynes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3274 10313 3292 10309 3291 10274 3265 10279
TIME...MOT...LOC 0137Z 279DEG 15KT 3282 10303

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

72
Special weather statement, Aug 7, 7:56 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
856 PM CDT Mon Aug 7 2023

NMZ033-TXZ045-080230-
Central Lea County NM-Gaines TX-
856 PM CDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LEA AND
SOUTHWESTERN GAINES COUNTIES THROUGH 930 PM CDT/830 PM MDT/...

At 855 PM CDT/755 PM MDT/, local law enforcement reported a strong
thunderstorm near Hobbs, moving east at 25 mph. Reports hail up to
nickel size in Hobbs.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Law enforcement.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Industrial Airpark, and Lea County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3269 10325 3278 10321 3273 10292 3256 10298
TIME...MOT...LOC 0155Z 283DEG 24KT 3270 10306

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 7, 8:29 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM MDT Mon Aug 7 2023

NMZ033-080315-
Central Lea County NM-
829 PM MDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LEA COUNTY THROUGH
915 PM MDT...

At 828 PM MDT, Doppler radar was tracking a strong thunderstorm near
Humble City, or near Hobbs, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Monument, Nadine, Humble City, Knowles, Lea County Regional
Airport, and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3259 10346 3289 10329 3285 10307 3250 10307
TIME...MOT...LOC 0228Z 296DEG 21KT 3274 10323

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
August 7, 8:47 PM CST to 8:52 PM CST
Where
Culberson County, 0.91 mi NW of Pine Spgs
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.890, -104.810

Thunderstorm Wind, Culberson

When
August 7, 9:51 PM CST to 9:56 PM CST
Where
Culberson County, 2.07 mi N of (Gdp)guadalupe Pass
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.830, -104.800

Thunderstorm Wind, Culberson

When
August 7, 10:45 PM CST to 10:50 PM CST
Where
Culberson County, 7.96 mi NNE of Van Horn Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.180, -104.740

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117044, 1117045, 1117046.